|General Weight Loss
Sep 2, 2003
I Have been HIV+ since 1985, on various pills since 1997. I am currently taking Viread, Videx EC, & Sustiva with a T-cell count above 900 & <50 viral load. My height is 6'1" and I weigh 144 lbs. I have sticks for legs & arms, my temples & checks are sunken in. I have been on Megace once which caused my hormones to go absolutely haywire, ie. (coristol, ACTH, and others). I had abdominal pains & really severe night sweats untill I was taken off Megace. Since the begining of this year I have had every test done in the book. ie for hormones, infections etc had a colonoscopy, MRIs of the pituatary gland and others, ultasounds etc....all normal now. My question is: Am I losing weight from the HIV meds or from HIV itself? I am so scared to try anything again because of what happen with the Megace I have not filled my prescription for Oxandrin with fear of my hormones going out of wack again. I can't believe in this day and age with the technoloy we have, this problem can't be addressed with even slight + results. Help!!!!!!
Response from Ms. Fields-Gardner
Losing weight is usually a matter of changes that make it so that you can't get enough food in to maintain weight or there are changes that make it difficult for even a plentiful amount of food to maintain your weight. HIV itself is an infection which can lead to appetite loss and changes in metabolism. HIV medications can also block appetite and increase potential losses through vomiting or diarrhea. There are probably a combination of factors at work in your case.
At 144 pounds you are definitely too thin. Your "ideal" body weight is a minimum on 165 pounds if you are a small framed person, and more than that if you are medium- or large-framed. There are many changes that happen when you lose more than 10% of a good baseline weight, one of which is hormonal changes. The goal is likely to be two-fold: first, to get your weight back up to a reasonable level and second, to address hormonal alterations that can keep you from gaining weight in the right places. Sounds like you were tested (and hopefully treated) for any hormonal alterations. Just to make sure, did you get tested and treated for hypogonadism (low testosterone)?
If hormones are all normal and you are able to eat well and get some physical activity, you might want to go ahead and take advantage of the oxandrolone prescription. It is an anabolic hormone, but is not the same as megestrol acetate (Megace) and is not likely to cause the same set of side effects. If you are concerned about side effects, you can talk with your doctor about starting on a lower dose and ramping up.
I would like to emphasize here that to get the most out of this therapy you will need to eat well and get some physical activity. You need the calories to gain weight... oxandrolone will not help you if you don't get enough calories in. If you want to know specifically what that means for you, you may want to visit a dietitian to help you plan out your diet. In addition, exercise will really give you more "bang" for your therapy and you can ask for a referral to a physical therapist (who you will ask for a tailored exercise prescription) to get started in the right direction.
Your doctor will monitor things like liver function tests, testosterone levels, and such. It would also be a good idea to get a body composition evaluation (by bioelectrical impedance analysis is the easiest) at this point and about six weeks down the line to see if things are working as they should.
re: you have been right all along [non-HIV]
- How Long After Unprotected Sex Does It Take To Know You May Have A Std?
- Over The Counter Products That Test For Vaginal Infections
- Can Pelvic Inflammatory Disease Cause Swollen Lymph Nodes?
- Hand Job Risk Of Transmission
- Hipatitis B,c, Open Cut Contact To Blood On Surfaces
- How Long For Elisa Test Results?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.